Nebraska, 2010

Hail and Damaging Winds in Nebraska, June 18, 2010

June 18, 2010 · NWS OAX · 8 events in 4 counties and zones

An upper low pressure system lifted from the Rockies across North Dakota during the overnight hours of June 18th which caused a front to work into southeast Nebraska and southwest Iowa. Scattered thunderstorms developed near this front in northeast Nebraska during the predawn hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An upper low pressure system lifted from the Rockies across North Dakota during the overnight hours of June 18th which caused a front to work into southeast Nebraska and southwest Iowa. Scattered thunderstorms developed near this front in northeast Nebraska during the predawn hours. The storms then formed a line and brought damaging winds and some large hail as they turned southeast and raced across east central Nebraska and southwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 18, 3:00 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 18, 3:00 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
400 AM CDT FRI JUN 18 2010

.DISCUSSION...
...HEAVY RAIN POTENTIAL IS THE PRIMARY FORECAST CONCERN...
SYNOPTIC SCALE SURFACE COLD FRONT WAS ANALYZED IN THE 07Z SURFACE
OBSERVATIONS EXTENDING FROM LOW IN SOUTHERN MANITOBA THROUGH
MINNESOTA...INTO SOUTHEAST NEBRASKA AND NORTHWEST KANSAS.  FRONT HAS
MOVED THROUGH OMAHA AND LINCOLN.  850 FRONT WAS NEAR INTERSTATE-80
WHERE RECENT CONVECTION HAS INITIATED OVER THE NEBRASKA SANDHILLS.
IN THE UPPER LEVELS...DEEP CLOSED LOW WAS MOVING INTO THE LAKE
WINNIPEG REGION...WITH SOUTHWEST FLOW OVER THE CENTRAL PLAINS.
ANOTHER WAVE WAS SPINNING OFF THE COAST OF WASHINGTON STATE EARLY
THIS MORNING.

UNFORTUNATELY THIS PATTERN APPEARS TO BE SETTING UP FOR REPEATED
HEAVY RAIN SCENARIOS OVER THE NEXT 4 DAYS.  IN THE UPPER
LEVELS...HEIGHTS WILL BE SLOWLY BUILDING...WITH THE 5880 METER 500
MB LINE PROGGED TO MOVE NORTH FROM KANSAS INTO NORTHEAST NEBRASKA BY
MONDAY.  THE SOUTHWEST FLOW THROUGHOUT MUCH OF THE TROPOSPHERE WILL
KEEP THE SURFACE FRONT FROM MOVING ANY FARTHER SOUTH THAN THE
KANSAS-NEBRASKA BORDER.  ISENTROPIC LIFT FROM THE 850-700 MB
SOUTHWEST FLOW UP AND OVER THE FRONT...IN ADDITION TO DPVA FROM WEAK
WAVES IN THE UPPER FLOW...WILL TRIGGER CONVECTION ALONG AND NORTH OF
THE FRONT.  FRONT WILL DRIFT NORTH THROUGH THE WEEKEND BUT ONLY
SLOWLY.

THE NOCTURNAL LOW LEVEL JET IS PROGGED TO EXCEED 40 KNOTS SATURDAY
NIGHT AND THEN AGAIN SUNDAY NIGHT.  850 MB THETA-E ADVECTION
MAGNITUDE AND MOISTURE TRANSPORT VECTORS ARE IMPRESSIVE BOTH
NIGHTS...WITH MAXIMA OVER NORTHEAST NEBRASKA.  LOW LEVEL DEWPOINTS
WILL SUPPORT MOST-UNSTABLE CAPE VALUES OVER 2000 J/KG BOTH NIGHTS TO
GENERATE STRONG CONVECTION.  PROGGED SOUNDINGS SHOW DEEP WARM CLOUD
LAYER DEPTH...IN EXCESS OF 12K FT... PROMOTING HIGH PRECIPITATION
EFFICIENCY.  PRECIPITABLE WATER VALUES EXCEED 2 INCHES BOTH NIGHTS
IN THE FORECAST AREA.

IT IS REMARKABLE HOW WELL THE MODELS AND SREF RUNS AGREE ON
INGREDIENTS SUPPORTING A CLASSIC MADDOX FRONTAL TYPE HEAVY RAIN
EVENT BOTH SATURDAY NIGHT AND AGAIN SUNDAY NIGHT.  EVEN THE
RESULTING MODEL QPF IS SIMILAR.  GIVEN THE STRONG AGREEMENT...LIKELY
POPS BOTH NIGHTS ARE APPROPRIATE MAINLY IN NORTHEAST NEBRASKA.
SPECIFIC QPF VALUES ARE DIFFICULT TO DETERMINE...HOWEVER THESE
PATTERNS OFTEN SUPPORT WIDESPREAD RAINS WELL IN EXCESS OF ONE INCH.

SOILS ARE ALREADY SATURATED AND RIVERS ARE EITHER ALREADY IN FLOOD
OR JUST COMING OUT OF FLOOD OVER MOST OF OUR NEBRASKA COUNTIES
EXCEPT SOUTH OF INTERSTATE 80 AND IOWA COUNTIES NORTH OF INTERSTATE
80.  THERE IS A LOT OF STANDING WATER...THUS ANY NEW RAIN WILL GO
INTO THE RIVERS.  GIVEN THE AMOUNT OF RAIN THAT IS POSSIBLE AND THE
CURRENT SENSITIVITY TO HEAVY RAIN...WILL ISSUE A NEW FLOOD WATCH FOR
NORTHEAST NEBRASKA SATURDAY NIGHT INTO SUNDAY NIGHT.

THIS MORNING...ABOVE MENTIONED SCATTERED THUNDERSTORMS OVER CENTRAL
NEBRASKA CONTINUE TO SPREAD NORTHEAST AND DEVELOP NORTHEAST IN THE
NORTHERN HALF OF OUR FORECAST AREA...PER SWOMCD 1003 FROM SPC.  WILL
COVER THESE WITH RAISING POPS THIS MORNING AND ADJUSTING WORDING
ACCORDINGLY.

TEMPERATURE/WIND/DEWPOINT FORECASTS WERE MODIFIED SLIGHTLY BASED ON
EXPECTED FRONTAL POSITIONS THROUGH MONDAY.  MOS MAX AND MIN
TEMPERATURE GUIDANCE WAS IN AGREEMENT /MAV AND MET/ AND ADJUSTED TO
TREND CLOSER TO THOSE VALUES.

&&

.AVIATION...
TAF SITES OFK/KOMA/KLNK

06Z TAFS

VFR CONDITIONS EXPECTED FOR MUCH OF THE PERIOD WITH MAIN QUESTION
RELATING TO POSITION OF SURFACE BOUNDARY 21Z-06Z AND POTENTIAL
DEVELOPMENT OF NEXT ROUND OF CONVECTION. NO THUNDER MENTIONED AT
THIS TIME BUT KLNK AND KOMA MAY END UP ON WESTERN EDGE OF CONVECTION
DEPENDING ON FRONTAL PLACEMENT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH SATURDAY NIGHT INTO SUNDAY NIGHT
     NEC015>018-031>034-042>045
IA...FLOOD WATCH SATURDAY NIGHT INTO SUNDAY NIGHT IAZ043-055-056
&&

NIETFELD/FOBERT
Hazardous weather outlook, Jun 18, 4:46 AM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
546 AM CDT FRI JUN 18 2010

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-181815-
POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
546 AM CDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...HOWEVER
SEVERE STORMS ARE NOT EXPECTED.  SMALL HAIL AND WIND GUSTS
TO 40 MPH MAY OCCUR WITH SOME OF THE STRONGER STORMS.

FLOODING ALSO CONTINUES ALONG THE PLATTE RIVER AROUND ASHLAND...
AND FLOODING CONTINUES ALONG THE MISSOURI RIVER DOWNSTREAM FROM
PLATTSMOUTH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONTAL BOUNDARY IS EXPECTED TO STALL SOMEWHERE ACROSS THE REGION
THROUGH EARLY NEXT WEEK. THIS WILL PROVIDE A NEARLY DAILY CHANCE
OF THUNDERSTORMS ACROSS THE AREA ALONG AND NORTH OF THE FRONT...
WHEREVER IT SETS UP. THIS COULD RESULT IN PERIODS OF HEAVY
RAIN...MAINLY AT NIGHT...WHICH COULD AGGRAVATE OR RENEW ANY
ONGOING RIVER FLOODING IN THE ELKHORN...PLATTE AND MISSOURI RIVER
BASINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...HOWEVER
ANY RAINFALL REPORTS WILL BE HELPFUL.

IAZ043-055-056-NEZ015>018-031>034-042>045-181815-
MONONA-HARRISON-SHELBY-THURSTON-ANTELOPE-PIERCE-WAYNE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
546 AM CDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...
HOWEVER SEVERE STORMS ARE NOT EXPECTED. SMALL HAIL AND WIND GUSTS
TO 40 MPH MAY OCCUR WITH SOME OF THE STRONGER STORMS.

RIVER FLOODING WILL CONTINUE ALONG THE ELKHORN RIVER FROM PILGER DOWNSTREAM
TO HOOPER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FLOOD WATCH HAS BEEN ISSUED FOR SATURDAY NIGHT THROUGH SUNDAY
NIGHT DUE TO WIDESPREAD HEAVY RAIN THAT IS FORECAST FOR SATURDAY
NIGHT AND SUNDAY NIGHT.

A FRONTAL BOUNDARY IS EXPECTED TO STALL SOMEWHERE ACROSS THE REGION
THROUGH EARLY NEXT WEEK. THIS WILL PROVIDE A NEARLY DAILY CHANCE
OF THUNDERSTORMS ACROSS THE AREA ALONG AND NORTH OF THE FRONT...
WHEREVER IT SETS UP. THIS COULD RESULT IN PERIODS OF HEAVY
RAIN...MAINLY AT NIGHT...WHICH COULD AGGRAVATE OR RENEW ANY
ONGOING RIVER FLOODING IN THE ELKHORN...PLATTE AND MISSOURI RIVER
BASINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...HOWEVER
ANY RAINFALL REPORTS WILL BE HELPFUL.

NEZ011-012-030-181815-
KNOX-CEDAR-BOONE-
546 AM CDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE OCCUR THROUGH MID
MORNING...WITH ADDITIONAL THUNDERSTORM DEVELOPMENT POSSIBLE LATER
TODAY AND TONIGHT. SEVERE STORMS ARE NOT EXPECTED...HOWEVER SMALL
HAIL AND WIND GUSTS TO 40 MPH MAY OCCUR WITH SOME OF THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONTAL BOUNDARY IS EXPECTED TO STALL SOMEWHERE ACROSS THE REGION
THROUGH EARLY NEXT WEEK. THIS WILL PROVIDE A NEARLY DAILY CHANCE
OF THUNDERSTORMS ACROSS THE AREA ALONG AND NORTH OF THE FRONT...
WHEREVER IT SETS UP. THIS COULD RESULT IN PERIODS OF HEAVY
RAIN...MAINLY AT NIGHT...WHICH COULD AGGRAVATE OR RENEW ANY
FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...GUSTY WINDS...AND
RAINFALL AMOUNTS WITH THE MORNING THUNDERSTORMS.

NIETFELD

The radar

The Omaha radar (KOAX), 23 km away, was scanning. The volume nearest the first event began at 12:22 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Washington

When
June 18, 6:25 AM CST
Where
Washington County, 3.1 mi E of Fontanelle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.530, -96.370

Thunderstorm Wind, Saunders

When
June 18, 6:27 AM CST
Where
Saunders County, 2.93 mi SW of Leshara
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.300, -96.470

Thunderstorm winds estimated at 60 mph knocked down large tree branches in the area.

Thunderstorm Wind, Dodge

When
June 18, 6:30 AM CST
Where
Dodge County, 0.52 mi W of Fremont
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.450, -96.510

A spotter estimated thunderstorm winds gusted to around 60 mph. The winds downed numerous large branches and a few trees which caused damage to houses, cars and fences in town.

Thunderstorm Wind, Douglas

When
June 18, 6:35 AM CST
Where
Douglas County, 0.52 mi W of Elkhorn
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.280, -96.240

Thunderstorm wind gusts estimated at over 60 mph downed power lines near 204th and Maple in far west Omaha.

Hail, Washington

When
June 18, 6:40 AM CST
Where
Washington County, 1.48 mi NNE of Blair
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.570, -96.140

Thunderstorm Wind, Douglas

When
June 18, 6:42 AM CST
Where
Douglas County, 0.52 mi E of Bennington
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.370, -96.160

Thunderstorm wind gusts estimated at over 60 mph knocked numerous large limbs and several trees down in the Bennington area. The fallen trees caused damage to a few homes and also closed a few roads temporarily.

Hail, Douglas

When
June 18, 6:50 AM CST
Where
Douglas County, 0.86 mi SE of Waterloo
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.270, -96.290

Thunderstorm Wind, Douglas

When
June 18, 6:54 AM CST
Where
Douglas County, 0.86 mi SW of Omaha Eppley Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
41.291, -95.912

A thunderstorm wind gust of 67 mph was measured by the Asos at Omaha Eppley.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232528, 232533, 232535, 232532, 232531, 232529, 232530, 232534.